/FDA: Modernas COVID-19 Vaccine May Cause Side Effects in People With Facial Fillers – NBC San Diego

FDA: Modernas COVID-19 Vaccine May Cause Side Effects in People With Facial Fillers – NBC San Diego


The FDA advisory committee reviewing the new Moderna vaccine noted a specific side effect involving several trial participants who have cosmetic facial fillers.

Carmel Valley facial plastic surgeon Dr. Amir Karam said specifically, facial swelling was seen in a small number of trial patients.

“So what they’ve seen in the 30,000 member trial that Moderna has done, is they found about three of those patients has reaction to the filler. The reaction was localized to where the filler was put in, so in a couple of cases it was the lip and the cheek,” he said.  

One of the participants had filler two weeks before the vaccination, another had it done six months prior.

Millions of people have physician-administered cosmetic facial fillers to smooth out fine lines, wrinkles and to enhance cheeks and lips. Karam says the reaction to the vaccine is immunological. 

“What happens is you take a vaccine and suddenly your immune system ramps up. The thinking is basically because of that effect of the immune system is it’s targeting the areas that you have filler in and causes a more robust inflammatory response,” he said.

He also said this possible side effect shouldn’t stop people from getting the vaccine when their turn comes up. Karam said that all the derma fillers reactions were easily treated by medical personnel.

But if people do have a filler and get a mild reaction? Karam said, “I think if it’s localized, a very mild type of reaction just that the areas are swollen, I think the first step is to get in touch with the doctor who injected the filler.”

If someone gets a severe anaphylactic reaction, they should go to the ER immediately for help.

Original Source